MAUDE Adverse Event Report: MERIT MEDICAL SYSTEMS INC. HEARTSPAN®; TRANSSEPTAL NEEDLE KIT AND STYLET

MERIT MEDICAL SYSTEMS INC. HEARTSPAN®; TRANSSEPTAL NEEDLE KIT AND STYLET
Catalog Number FND-019-01
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Codes Cardiac Arrest (1762); Cardiac Perforation (2513); Pericardial Effusion (3271); Asystole (4442)
Date of Event 10/21/2025
Type of Reportable Event Death
Additional Manufacturer Narrative
The suspect device was not returned for evaluation.The complaint could not be confirmed.The root cause could not be determined.A review of the device history and complaint database could not be performed since the lot number was not provided.
 
Event or Problem Description
During an atrial fibrillation procedure for pulmonary vein isolation (pvi), a pericardial effusion occurred and the patient expired.The diagnostic catheters were placed in the bundle of his and right atrium coronary sinus position and transseptal puncture was done successfully.Afterwards the mapping catheter was placed in the left atrium and steering was noted to be difficult.A cardiac ultrasound showed a pericardial effusion in the patient.A pericardiocentesis was then performed.During the next hour approximately 1.5 liters blood were withdrawn from the pericardium.The emergency team entered the room and soon the patient showed asystole.The emergency team began with cpr, however the patient did not recover and expired in the cath lab.The physician stated that there were no product performance issues with any abbott products used in this case.According to the physician the cause of the effusion and of the patient's death are not clearly known but that the perforation could have potentially occurred after transseptal puncture on the left atrium roof.

Brand Name
HEARTSPAN®
Common Device Name
TRANSSEPTAL NEEDLE KIT AND STYLET
Manufacturer (Section D)
MERIT MEDICAL SYSTEMS INC.
1600 merit parkway
south jordan UT 84095
Manufacturer (Section G)
MERIT MEDICAL SYSTEMS INC.
1600 merit parkway
south jordan UT 84095
Manufacturer Contact
adrian cole
1600 merit parkway
south jordan, UT 84095
MDR Report Key23645273
Report Number1721504-2025-00639
Device Sequence Number9829841
Product Code DRC
UDI-Device Identifier00884450489345
UDI-Public00884450489345
Combination Product (Y/N)N
Initial Reporter CountryGM
PMA/510(K) Number
NA
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source User Facility
Initial Reporter Occupation Other
Type of Report Initial
Report Date (Section B) 11/25/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? No
Device Catalogue NumberFND-019-01
Was Device Available for Evaluation? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 11/10/2025
Initial Report FDA Received Date11/25/2025
Was Device Evaluated by Manufacturer? (Y/N) No
Is the Device Labeled for Single Use? (Y/N) Yes
Usage of Device Initial
Patient Sequence Number1
Patient SexUnknown